Study links acne drug to higher suicide rates

Findings support increased mental health monitoring of patients after treatment.

Sarah Nienaber

Severe acne sufferers treated with the drug isotretinoin face an elevated risk of suicide, according to a Swedish study released this month.

Although findings did not wholly distinguish between the effects of the acne itself and the effects of the drug, an increased risk of attempted suicide was apparent up to six months after the end of treatment with isotretinoin.

The studyâÄôs findings support increased mental health monitoring of patients for up to a year after taking the drug.

Since its introduction in the 1980s, the drug has been used for the treatment of severe acne, commonly prescribed under the name Accutane.

The study, however, also found there was already an increasing risk of suicide before the treatment, due to the inherent stress of having severe acne.

Swedish researchers conducted the study over 20 years based on the use of isotretinoin and hospital records of suicide victims or patients with suicidal thoughts.

University of Minnesota pediatric dermatologist Kristen Hook said sheâÄôs cautious about prescribing Accutane because of the multiple health risks involved but will prescribe it in severe cases to patients aware of the risks.

“That being said, however, we always try to control their acne and symptoms topically first and then with other oral medications,” Hook said. “Accutane is usually the third line of treatment you would use.”

University first year Cassandra Hendricks used Accutane while in high school, and, while she didnâÄôt have suicidal thoughts, found herself with other problems she attributed to the drug.

The English major said she had severely dry skin and excruciating back pain after four months of treatment. Dry eyes and extremely chapped lips surfaced as additional side effects.

Although Hendricks saw improvement in her skin, she said the negative side effects outweighed the benefits.

HendricksâÄô last month on the drug was the worst. As the varsity tennis season commenced in August, she found herself struggling to serve the ball and was soon taken off the drug.

“I was at the ultimate point of frustration with it,” she said. “I was so frustrated because we had been dealing with it for so long. I had been on everything in the books basically.”

Hook and other dermatologists use questionnaires and close monitoring as tools for evaluating the mental health status of people using Accutane.

“If there is any question or any sign that the patient is having a psychiatric or bad response to the Accutane, you can decrease the dose or discontinue the medication,” she said.

Dietetics senior Ashley Oswald, who has faced an 11-year struggle with acne, said Accutane was only slightly helpful for her.

She said her acne has helped her build up a mental stamina when it comes to dealing with self image.

“Now it doesnâÄôt bother me as much,” she said, “but in middle school it was a lot harder, because people based so much on outward appearances.”